Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 118, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 2, 2000, 5:45 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 2, 2000, 5:45 PM MDT (23:45 UTC)
- Expired
- Aug 2, 2000, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:45 PM MDT | Thunderstorm Wind 52 E | Halliday, ND | Cooperative observer reported very heavy rain with the storm. |
| Aug 2, 6:00 PM MDT | Thunderstorm Wind 61 E | Golden Vly, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
098
WUUS53 KBIS 022346
SVRBIS
NDC025-057-030045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM MDT WED AUG 2 2000
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 645 PM MDT(745 PM CDT)
* AT 543 PM MDT(643 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 27 MILES NORTH OF
HALLIDAY TO 6 MILES SOUTH OF DODGE...OR FROM 55 MILES SOUTHWEST OF
MINOT TO 35 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GOLDEN VALLEY AT 555 PM MDT
ZAP AT 610 PM MDT
BEULAH AT 630 PM MDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
AT 545 PM MDT 60 MPH WIND GUSTS WERE REPORTED IN HALLIDAY BY A
NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER.
LAT...LON 4770 10239 4713 10250 4723 10177 4748 10178
4748 10217
JP MARTIN
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:15 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 3:15 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 415 PM CDT WED AUG 2 2000 DISCUSSION DELAYED DUE TO EARLY ZONES/WATCH ISSUANCE AND AS1 SWAP WITH AWIPS. TSTM LINES MOVING SE FROM SASK...AND MOVING EAST FROM MT ASSOC WI TWO VORTS AND H7 OMEGA FIELDS. THIS IMPULSE TO TREK ACROSS THE STA TON. SFC TROUGH NEARING MT/DAKS BORDER AND PROGGED TO MOVE EWD SLOWLY. TROUGH RE-ESTABLISHES ITSELF AGAIN BY THU EVE AND ANOTHER IMPULSE TO BRING CHC FOR TSTMS IN THE WEST THU NIGHT...AND OVER ALL CWA FRI. INSTABILITY LINGERS INTO SAT AND SUN...WITH SFC HIGH PRES MOVING INTO THE REGION BY MON. .BIS...NONE VINING
In the hours before
Special weather statement, Aug 2, 1:10 PM MDT, 4 hours 35 minutes before
NDZ001-009-017-022110- SPECIAL WEATHER STATEMENT...VALID UNTIL 410 PM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 210 PM CDT WED AUG 2 2000 AT 210 PM CDT (110 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAD ENTERED WESTERN DIVIDE AND NORTHWESTERN WILLIAMS COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING IN EASTERN MONTANA CAN BE EXPECTED TO AFFECT NORTHWESTERN NORTH DAKOTA AS THEY MOVE EASTWARD THIS AFTERNOON. WHILE MUCH OF THE ACTIVITY WILL REMAIN LIGHT...GUSTY WINDS...PERIODS OF RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. THOMSON N
Special weather statement, Aug 2, 2:55 PM MDT, 2 hours 50 minutes before
SPSISN NDZ001-009-017-022155- SPECIAL WEATHER STATEMENT...VALID UNTIL 500 PM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 355 PM CDT WED AUG 2 2000 ...SEVERE THUNDERSTORM IS IN EFFECT UNTIL 900 PM CDT... AT 345 PM CDT (245 MDT) SCATTERED SHOWERS AND THUNDERSTORMS HAVE ENTERED WILLIAMS COUNTY MOVING EAST AT 25 MPH. PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL HAVE BEEN REPORTED WITH THESE SORMS. ASSID N
Local storm report, Aug 2, 4:18 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT WED AUG 02 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 10 SW MOHALL ND 69 MPH TSTM GUST
08/02/00 RENVILLE REPORTED BY OFF DUTY
MINOT AFB OBSERVER.
0458 PM 9 ESE KENMARE ND HEAVY RAIN
08/02/00 WARD REPORTED BY STORM
SPOTTER. RAIN OF 1.3
INCHES IN 20 MINUTES.
NO HAIL. WIND LESS THAN
40 MPH.
0511 PM AMIDON ND 50 MPH TSTM GUST
08/02/00 SLOPE REPORTED BY PUBLIC. AND
VERY HEAVY RAIN.
0515 PM ROSS ND 50 MPH TSTM GUST
08/02/00 MOUNTRAIL REPORTED BY STORM
SPOTTER.Special weather statement, Aug 2, 4:55 PM MDT, 50 minutes before
SPSISN NDZ001-009-017-022155- SPECIAL WEATHER STATEMENT...VALID UNTIL 700 PM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 555 PM CDT WED AUG 2 2000 ...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE OVER EASTERN DIVIDE...EASTERN WILLIAMS AND EASTERN MCKENZIE COUNTIES FOR THE NEXT HOUR OR SO. EXPECT HEAVY RAIN...STRONG GUSTY WINDS AND DEADLY LIGHTNING IN THE STRONGEST STORMS. RUSSELL NNNN
Local storm report, Aug 2, 5:00 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
600 PM CDT WED AUG 02 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 16 SW ALEXANDER ND .75 INCH HAIL.
08/02/00 MCKENZIE 60 MPH WIND GUST.
REPORTED BY SATHER DAM
FAA RADAR EMPLOYEE.
THOMSONLocal storm report, Aug 2, 5:03 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT WED AUG 02 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 PM (MOT)MINOT INTL ARPT ND 46 MPH TSTM GUST
08/02/00 WARD
0510 PM FOXHOLM ND WIND DAMAGE
08/02/00 WARD REPORTED BY STORM
SPOTTER. TREES DOWN.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:57 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 63 min |
| Aug 2, 2:29 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Aug 2, 3:24 PM MDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 66 min |
| Aug 2, 3:46 PM MDT | Tornado Warning | BIS | Renville | 34 min |
| Aug 2, 4:46 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 59 min |
| Aug 2, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.